Poincaré–Friedrichs inequalities of complexes of discrete distributional differential forms

  • Snorre H. Christiansen
  • Martin W. LichtEmail author


We derive bounds for the constants in Poincaré–Friedrichs inequalities with respect to mesh-dependent norms for complexes of discrete distributional differential forms. A key tool is a generalized flux reconstruction which is of independent interest. The results apply to piecewise polynomial de Rham sequences on bounded domains with mixed boundary conditions.


Discrete distributional differential form Finite element exterior calculus Finite element method Homology theory Poincaré–Friedrichs inequality 

Mathematics Subject Classification




  1. 1.
    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numer. 15, 1–155 (2006)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Arnold, D.N., Falk, R.S., Winther, R.: Geometric decompositions and local bases for spaces of finite element differential forms. Comput. Methods Appl. Mech. Eng. 198(21–26), 1660–1672 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus: from Hodge theory to numerical stability. Bull. Am. Math. Soc. 47(2), 281–354 (2010)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bott, R., Tu, L.W.: Differential Forms in Algebraic Topology. Graduate Texts in Mathematics, vol. 82. Springer, New York (1982)CrossRefGoogle Scholar
  5. 5.
    Braess, D., Schöberl, J.: Equilibrated residual error estimator for edge elements. Math. Comput. 77(262), 651–672 (2008)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Christiansen, S.H., Munthe-Kaas, H.Z., Owren, B.: Topics in structure-preserving discretization. Acta Numer. 20, 1–119 (2011)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Christiansen, S.H., Rapetti, F.: On high order finite element spaces of differential forms. Math. Comput. (2015). CrossRefzbMATHGoogle Scholar
  8. 8.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1980)zbMATHGoogle Scholar
  9. 9.
    Costabel, M., McIntosh, A.: On Bogovskiĭ and regularized Poincaré integral operators for de Rham complexes on Lipschitz domains. Math. Z. 265(2), 297–320 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Desoer, C.A., Whalen, B.H.: A note on pseudoinverses. J. Soc. Ind. Appl. Math. 11(2), 442–447 (1963)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Dodziuk, J.: Finite-difference approach to the Hodge theory of harmonic forms. Am. J. Math. 98, 79–104 (1976)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Gelfand, S.I., Manin, Y.I.: Homological Algebra. Encyclopedia of Mathematical Sciences, vol. 38. Springer, Berlin (1999)Google Scholar
  13. 13.
    Gol’dshtein, V., Mitrea, I., Mitrea, M.: Hodge decompositions with mixed boundary conditions and applications to partial differential equations on Lipschitz manifolds. J. Math. Sci. 172(3), 347–400 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Hiptmair, R.: Higher order Whitney forms. Geom. Methods Comput. Electromagn. 32, 271–299 (2001)Google Scholar
  15. 15.
    Hiptmair, R.: Finite elements in computational electromagnetism. Acta Numer. 11(1), 237–339 (2002)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Jochmann, F.: A compactness result for vector fields with divergence and curl in \(l^q\) involving mixed boundary conditions. Appl. Anal. 66(1–2), 189–203 (1997)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Lee, J.M.: Introduction to Smooth Manifolds. Graduate Texts in Mathematics, vol. 218, 2nd edn. Springer, New York (2012)CrossRefGoogle Scholar
  18. 18.
    Licht, M.W.: Complexes of discrete distributional differential forms and their homology theory. Found. Comput. Math. (2016). CrossRefzbMATHGoogle Scholar
  19. 19.
    Licht, M.W.: On the a priori and a posteriori error analysis in finite element exterior calculus. Ph.D. Thesis, Dissertation, Department of Mathematics, University of Oslo, Norway (2017)Google Scholar
  20. 20.
    Picard, R.: An elementary proof for a compact imbedding result in generalized electromagnetic theory. Math. Z. 187(2), 151–164 (1984)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Picard, R., Weck, N., Witsch, K.J.: Time-harmonic Maxwell equations in the exterior of perfectly conducting, irregular obstacles. Analysis 21(3), 231–264 (2001)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Rapetti, F., Bossavit, A.: Whitney forms of higher degree. SIAM J. Numer. Anal. 47, 2369–2386 (2009)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Spanier, E.H.: Algebraic Topology. Springer, New York (1995). Corrected reprint of the 1966 originalGoogle Scholar
  24. 24.
    Weber, C., Werner, P.: A local compactness theorem for Maxwell’s equations. Math. Methods Appl. Sci. 2(1), 12–25 (1980)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Weck, N.: Maxwell’s boundary value problem on Riemannian manifolds with nonsmooth boundaries. J. Math. Anal. Appl. 46(2), 410–437 (1974)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of OsloBlindernNorway
  2. 2.UCSD Department of MathematicsLa JollaUSA

Personalised recommendations